Log in
Behçet's UK
4,289 members3,674 posts

Recent diagnosis

Hi. I'm new here. My wife was recently diagnosed with Behcets having suffered from ulcers most of her life. In some ways its a relief that we now have a greater understanding of why she has so many different symptoms. However, in other ways, nothing has really changed. She is starting to suffer from increasing joint and muscle pains, restless leg and shivers (which seem uncontrollable and come and go at will). In addition she has low iron (and has done most of her life) and has been asked to take iron tablets which cause horrendous stomach cramps. She also takes Colchecine which has reduced the ulcers though not the wider symptoms. The London CfE suggested that she takes Azathiaprine but she is nervous about starting it due to the strength of the drug, side effects and concern that once she starts is it a slippery slope to more drugs. She has also been advised by a second doctor, who has Behcets himself, not to take the drug as her symptoms are probably not bad enough to take such strong medication.

Apologies for the opening up quite so many areas of questions but I'd be interested in any thoughts and suggestions on the above. Particularly how I can help her through all this. Many thanks.

11 Replies
oldestnewest

Ant, It is always advisable that your treating clinician (GP?) maintains close contact with the CoE and then come to a mutually agreeable way forward together with your wife. You haven't said whether the other doctor, with Behcets's, is the GP, clinician or friend. If not directly responsible then perhaps you could suggest he or she discuss with your treating clinician (GP) - though I'm not sure of the ethical protocol on this - but her or she would know. T

Reply

Many thanks for your replay. We'll definitely try and make sure the GP and CoE are tied up. As you've mentioned and a few others, we'll try and build a team of support.

All the best

Reply

Get a team started. GI symptoms can be both medication related as well as Behcet’s related, and it’s even possible for it to be both. There are various ways of supplementing iron when the tablet route isn’t manageable. As for azathioprine, it’s pretty standard but it is also strong. If her doctors feel it’s appropriate based on ulcer location and systemic symptoms, I would talk with your wife and the doctors about the concerns. Other options do exist for symptom relief, but Behcet’s is insidious at times. Managing symptoms doesn’t prevent underlying damage, especially if you’re just barely managing them. I have a high pain tolerance and have some done some damage by “just dealing” with what I’ve felt is an acceptable level of pain.

Every Behcet’s patient is different, so while we all may try the same drugs, it’s rarely in the same order. For example azathioprine came later for me due to GI issues. We went with injectable biologic agents first. I also have neurological symptoms, which has meant more aggressive therapy than I’d like.

Don’t fear something because of potential side effects, if it’s needed you’ll find you take it, and if the side effects are too much, you’ll move on to another option. I was unable to tolerate azathioprine due to my GI Behcet’s, but I did give it a go just for good measure :)

I’m a U.S. patient, so I’m not sure about the various hospitals etc., but here I ended up flying to see a Behcet’s specialist when my case got complicated. I love my rheumatologist here in California, but the best person to see was one NY, so I flew there just for a consult. Now he consults periodically on my case, but I still see my primary rheumatologist here in California.

Reply

Many thanks for your response. We'll definitely review what we take and thank you for your thoughts on the potential long term damage of not taking any medication. Could I ask you about neurological symptoms? I've read a few comments about these, what form do they take?

All the best

Reply

Hi Ant! I went undiagnosed for a long time, so I understand the relief you and your wife must be feeling at finally getting a diagnosis, but I guess that is mixed with sadness at the confirmation that she has a lifelong condition. If it's any help, my quality of life has been much, much better since I was diagnosed in 2014. I have a great bunch of people supporting me: my wonderful husband, my understanding and interested GP and the team of experts at the Birmingham Centre of Excellence. And just knowing what is wrong with you, that there are others in the same boat, and that there is a lot of help and advice at hand is reassuring.

I was on colchicine for 18 months and it helped a lot - not only with the ulcers but with the joint and muscle aches and pains too. However, it does take a long time to reach its full effect and I saw the best results after being on it for 6 months. Eventually I had to stop it, sadly, as it started giving me a lot of gastrointestinal problems. I am now on a drug called hydroxychloroquine. This has worked really well on the aches, pains and fatigue. I still get flares with skin sores, small ulcers and general inflammation every month or so, but now I bounce back fairly well and am usually out of action for only 3 or 4 days. Between flares, I have been able to walk much more and am generally more active and fitter than I have been for years.

Hydroxychloroquine is considered to be a milder drug than azathioprine, which was another option for me - and one that I didn't fancy much due to its side effect profile. Hydroxychloroquine is another drug that takes 6 months to work but it has been well worth the wait as between flares I am now practically pain free. HCQ has its own set of issues - in rare cases it can affect the eyes - so you have to have regular eye tests. I am just starting another drug called pentoxifylline which might, if I'm lucky, control the flares and mop up the remaining inflammation.

Of course, London C of E could have very good reasons (eye or organ involvement, for example) for wanting to put your wife on aza and get things under control quickly - but if she is unsure about the drug then it would be worth asking if there might be suitable alternatives she can try before taking that step.

In the short term, if I were in Mrs Ant's shoes I would be going to my GP and asking for an alternative iron supplement. Colchicine is not easy on the tum either and the combined effects could why she is having a bad time.

Well done you for being actively supportive. All the best to both of you.

x J x

1 like
Reply

Many thanks for your kind response. Its incredibly helpful to hear of the different drugs available and that there are options. We were just told 1 drug to take so we will try and explore the options.

Reply

Hi Ant,

No apologies need, that is why we are here. All emotions welcome :) have you all thought about iron through I.v.? Bypasses stomach, but gets the body what it needs. Yes, imuran (azothioprine) is a stronger drug; but it really does help. And may not mean more drugs. It actually helps stops the progression of BD and that is our goal. She knows her body and is her #1 advocate along with you. So stay true to your truth; however speaking from personal experience I have been on Imuran for years successfully. Hugs

Keep us posted on how she is :)

Ash

Reply

Ash

Many thanks for your kind message. We will go back to the Dr and review whether azothiprine is the best drug at this stage. We have thought about Iron IV. We're trying a few different options but then may return to the iv option.

All the best

Reply

Hi, I was diagnosed with Behcets around 14years ago with similar problems to your wife. I always thought I wasn't a bad case and tried diets, alternative therapies and holistic remedies. However what I didn't understand was it was there damaging my body below the surface. In Aug last year an aneurysm in my leg ruptured and I have been very ill. I always thought if I didn't give in I would be fine but this is a sneaky and unpredictable disease so take great care. Maybe Azathiaprineis is too strong but check carefully and maybe there is an alternative. I'm on methotrexate and my body really doesn't like it. I have a lot of nausea and now it has caused damage to my liver, but I know I need to keep the inflammation down and now even though the medication is scary for me the disease is scarier. There is no simple solution and it is hard to know what to do a lot of the time with this disease. I hope it all works out well for you both.

Reply

Hi. Many thanks for your kind response and I'm sorry your symptoms have got more difficult. Do you know if this is usual with the disease? Do the symptoms get progressively more difficult? We will definitely seek a second view to make sure that she is on the right medication.

Reply

Hi Ant, unfortunately this is a complicated and very unpredictable disease and although I have read a lot about it I think it is safe to say each person with it is very unique. I am always cautious about taking medication and in ways this has been to my detriment. Maybe taking a very low dose of Azathiaprine could be an option for your wife. I wish you both the best of luck and hope you get the answers you need.

K

Reply

You may also like...